Alert archive / Kansas / High Wind Warnings in 2020
High Wind Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at Dec 23, 2020, 1:25 AM CST for Barton County, Russell County, Kansas. It was in force for 17 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 23, 2020, 1:25 AM CST (07:25 UTC)
- Expired
- Dec 23, 2020, 6:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 3:53 AM CST | NON-TSTM WND GST 52 | Russell Airport, KS | PEAK NORTHERLY WIND GUST SO FAR AT THE RUSSELL MUNICIPAL AIRPORT (KRSL). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.4 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
271 WWUS73 KICT 230725 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 125 AM CST Wed Dec 23 2020 KSZ032-047-232130- /O.UPG.KICT.WI.Y.0021.201223T1200Z-201224T0000Z/ /O.NEW.KICT.HW.W.0004.201223T0725Z-201224T0000Z/ Russell-Barton- Including the cities of Russell and Great Bend 125 AM CST Wed Dec 23 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Russell and Barton Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ033-048-050-067-082-091-232130- /O.EXT.KICT.WI.Y.0021.201223T0725Z-201224T0000Z/ Lincoln-Ellsworth-Rice-Reno-Kingman-Harper- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, Kingman, Anthony, Harper, and Attica 125 AM CST Wed Dec 23 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ049-051>053-068>072-083-092>096-098>100-232130- /O.CON.KICT.WI.Y.0021.000000T0000Z-201224T0000Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Woodson- Allen-Sedgwick-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 125 AM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Strong southwest winds will eventually turn to the northwest later this morning and will increase even more. Wind speeds are expected to be in the 30 to 35 mph range with gusts up to 55 mph. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 PM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Lawson
3 follow-up statements
210 WWUS73 KICT 231049 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 449 AM CST Wed Dec 23 2020 KSZ032-047-240000- /O.CON.KICT.HW.W.0004.000000T0000Z-201224T0000Z/ Russell-Barton- Including the cities of Russell and Great Bend 449 AM CST Wed Dec 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Russell and Barton Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ033-048>053-067>072-082-083-091>096-098>100-240000- /O.CON.KICT.WI.Y.0021.000000T0000Z-201224T0000Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 449 AM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Strong northwest winds will overspread the entire area today. Speeds are expected to be in the 30 to 35 mph range with gusts up to 55 mph. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 PM CST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Lawson
789 WWUS73 KICT 232129 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 329 PM CST Wed Dec 23 2020 KSZ032-047-240000- /O.CON.KICT.HW.W.0004.000000T0000Z-201224T0000Z/ Russell-Barton- Including the cities of Russell and Great Bend 329 PM CST Wed Dec 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Russell and Barton Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ033-048>053-067>072-082-083-091>096-098>100-240000- /O.CON.KICT.WI.Y.0021.000000T0000Z-201224T0000Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 329 PM CST Wed Dec 23 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Strong northwest winds 30 to 35 mph with gusts up to 55 mph. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects such as Christmas decorations and outdoor furniture. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
630 WWUS73 KICT 232343 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 543 PM CST Wed Dec 23 2020 KSZ032-047-240045- /O.EXP.KICT.HW.W.0004.000000T0000Z-201224T0000Z/ Russell-Barton- Including the cities of Russell and Great Bend 543 PM CST Wed Dec 23 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... Northwest winds will continue to subside as we move through the evening hours and the high wind warning will be allowed to expire. $$ KSZ033-048>053-067>072-082-083-091>096-098>100-240045- /O.EXP.KICT.WI.Y.0021.000000T0000Z-201224T0000Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 543 PM CST Wed Dec 23 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Northwest winds will continue to subside as we move through the evening hours and the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Dec 22, 11:21 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Dec 22, 11:21 PM CST, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1121 PM CST Tue Dec 22 2020 .SHORT TERM...(This evening through Friday night) Issued at 350 PM CST Tue Dec 22 2020 The main forecast challenge in the short term is the continued strong wind potential this evening through late afternoon tomorrow. The current Red Flag Warning and Wind Advisory posted for areas east of I-135 will continue into the night as strong south winds continue to pose a threat across the area, ahead of the approaching cold front. Thinking remains the strongest winds tonight would be the few hours on either side of 06Z. Nearing the 06z hour is when the sfc pressure gradient will be at its tightest, enhancing southerly flow at the surface for most. Meanwhile, NAEFS ensemble means indicate 850mb winds 4-5 standard deviations above normal at this time, with nearly 60kts of flow. Luckily this flow should remain aloft, though can't rule out a sporadic gust reaching the sfc. Increasing moisture across southeast Kansas may lead to a few sprinkles overnight. Kept Pops silent, given depth of moisture seems to be a limitation in getting something more, such as drizzle as the front passes through. Expect the cold front to be approaching central KS by around midnight tonight and be nearly through southeast KS by early tomorrow morning. There will be a short window where the wind threat will die down briefly in the early morning hours tomorrow before strong northwesterly winds begin to ramp up in the dawn/sunrise timeframe. As previously mentioned a deeply mixed layer, to about 750mb or so tomorrow afternoon will given ample opportunity to mix down higher gusts to the sfc across the CWA with an appreciable pressure gradient tomorrow afternoon as well. Bufkit momentum, transfer values would suggest gusts up to 45kts (50mph) will be possible. Thus hoisted a second Wind Advisory, CWA wide, tomorrow morning through late afternoon. Did not go with a high wind warning for a couple reasons. One, the NAEFS ensemble standard anomalies actually decrease across eastern Kansas tomorrow afternoon (Compared to tonight). Anomalies will be capped at 1-2 standard deviations above normal. Neighbors did also not seem confident in their wind warnings (or mentioned it would be a very low end warning) thus had higher confidence to stick with the Wind Advisory for now. Temperatures continue to look like a challenge for tomorrow and will likely need to be tweaked based on the progression of the cold front and degree of cold air advection across the area. With pretty strong cold air advection progged through much of the daylight hours, hedged on the cold side of guidance, near the 25th percentile of model certainty. Overall, low confidence with tomorrows high temperatures especially considering model spread varies by as much as 10 degrees or more. The fire weather threat will need to be watched again tomorrow. GFDI values would indicate many counties reach extreme fire danger though RFTI method indicates a handful of counties nearing elevated fire danger. As the main trough inducing all the wind across the area exits to the east Thursday, northwesterly flow aloft will return bringing rather quiet and dry conditions for the remainder of the short term. A warming trend expected as we approach the Christmas holiday with temps rising back into the 50s. .LONG TERM...(Saturday through Tuesday) Issued at 350 PM CST Tue Dec 22 2020 Weak ridging will be overhead while a shortwave moves across the northern Plains Sunday into Monday. No real weather to speak of in the extended periods until late Monday and Tuesday as strong warm moist advection ahead of a wrapped up low pressure system begins to impact the area. Temperatures return to near normal by Monday and Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1113 PM CST Tue Dec 22 2020 VFR conditions will continue to dominate the region as a strong cold front approaches the region. This will create strong gusty winds from the south for most of the night. Wind gusts of 35 to 45 mph are possible overnight. When the front comes through toward dawn, winds will shift to the northwest. Winds will drop a little as the front passes but will again pick up during the day Wednesday. Winds will again be gusty with some wind gusts approaching 50kts near the KGBD, KRSL and possibly KSLN. Lower speeds will be possible at the remaining terminals. Despite the high winds and the strong colder temperatures, MVFR to VFR conditions are expected to dominate. MVFR ceilings are the only other issues expected toward the end of the TAF period. Metzger && .FIRE WEATHER... Issued at 350 PM CST Tue Dec 22 2020 Gradient winds continue to increase this afternoon, with some areas beginning to see wind gusts to 35 kts. Current relative humidity values are dropping into the 30-35 percent range. So with increased winds and lowering Relative humidity values, we are already seeing increased "hot spot" activity for areas east of Interstate 135. So feel that a Red Flag warning is needed for increased chances of critical fire danger. So plan on issuing a Red Flag warning for most areas east of I-135 for this afternoon and this evening. Just a heads up for fire planning purposes, increasing high cloudiness, may make it difficult to see certain "hot spot" activity for the afternoon and evening hours. Ketcham Dangerous fire conditions possible again tomorrow afternoon as northwest winds of 20-30 mph gust to 40-50 mph with relative humidities in the mid 30%s. KMB && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 42 44 23 38 / 10 0 0 0 Hutchinson 38 41 21 38 / 0 0 0 0 Newton 39 42 21 36 / 10 0 0 0 ElDorado 41 44 22 36 / 10 0 0 0 Winfield-KWLD 43 46 24 39 / 10 0 0 0 Russell 34 36 19 39 / 10 10 0 0 Great Bend 35 38 19 39 / 10 10 0 0 Salina 37 40 20 37 / 10 10 0 0 McPherson 38 41 20 36 / 0 10 0 0 Coffeyville 50 53 24 37 / 10 10 0 0 Chanute 47 50 22 34 / 10 10 0 0 Iola 47 50 22 34 / 10 10 0 0 Parsons-KPPF 49 52 23 35 / 10 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon to 5 PM CST Wednesday for KSZ032-033- 047>053-067>072-082-083-091>096-098>100. Wind Advisory until 6 PM CST Wednesday for KSZ049-051>053- 068>072-083-092>096-098>100. Wind Advisory from 6 AM to 6 PM CST Wednesday for KSZ032-033-047- 048-050-067-082-091. && SHORT TERM...KMB LONG TERM...KMB AVIATION...ELM FIRE WEATHER...KMB/Ketcham
Hazardous weather outlook, Dec 22, 8:20 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 820 PM CST Tue Dec 22 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-240045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 820 PM CST Tue Dec 22 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Very high grassland fire danger will continue area area wide through tonight. Outdoor burning is highly discouraged. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very strong northwest winds are expected Wednesday afternoon across the entire area with gusts of 40 to 50 mph expected. Outdoor items should be secured. See the latest Wind Advisory for additional details. Very strong northwest winds will result in extreme fire danger across the region on Wednesday afternoon. See the red flag warning for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Dec 23, 1:19 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
119 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM NON-TSTM WND GST 1 W CANTON 38.38N 97.44W
12/22/2020 M50 MPH MCPHERSON KS MESONET
&&
MARTINLocal storm report, Dec 23, 1:20 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
120 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM NON-TSTM WND GST 3 ENE NEW CAMBRIA 38.89N 97.45W
12/22/2020 M52 MPH SALINE KS MESONET
&&
MARTINLocal storm report, Dec 23, 1:22 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
122 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM NON-TSTM WND GST 4 ENE NEWTON 38.06N 97.28W
12/23/2020 M52 MPH HARVEY KS AWOS
PEAK SOUTHERLY WIND GUST SO FAR AT THE
NEWTON CITY COUNTY AIRPORT (KEWK).
&&
MARTINLocal storm report, Dec 23, 1:23 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
123 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM NON-TSTM WND GST 7 N ARKANSAS CITY 37.17N 97.03W
12/22/2020 M53 MPH COWLEY KS ASOS
PEAK SOUTHERLY WIND GUST SO FAR AT THE
STROTHER FIELD AIRPORT (KWLD).
&&
MARTINLocal storm report, Dec 23, 1:25 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
125 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM NON-TSTM WND GST 3 SW SALINA 38.78N 97.65W
12/22/2020 M53 MPH SALINE KS ASOS
PEAK SOUTHERLY WIND GUST AT THE SALINA
AIRPORT (KSLN).
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 8:18 PM CST | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 19 hr |
Nearby
High Wind Warnings in Kansas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.